Oregon, 2004

High Wind in Oregon, December 30, 2004

December 30, 2004 · NWS MFR · 3 events in 1 county or zone

A High Wind Warning was issued for the coastal headlands of ORZ021/022 at 1600 PST on 12/30 effective immediately. Warning winds were already occurring when the warning was issued.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for the coastal headlands of ORZ021/022 at 1600 PST on 12/30 effective immediately. Warning winds were already occurring when the warning was issued. The warning was cancelled at 0300 PST on 12/31 except for Cape Blanco, which never was cancelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 30, 9:07 AM PST, 53 minutes earlier.

Area forecast discussion, Dec 30, 9:07 AM PST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
907 AM PST THU DEC 30 2004

.PREVIOUS DISCUSSION...A NEGATIVELY TILTED UPPER TROUGH IS DIGGING
NEAR 135W WITH A LOW FORMING IN ITS BASE...BUT IT WILL NOT QUITE
CUTOFF. IT WILL WANDER AROUND OFFSHORE FOR THE NEXT FEW DAYS AND GET
REINFORCED BY SHORT WAVES DIVING DOWN THE BACKSIDE OF THE TROUGH.
THIS LOW WILL BE THE BIGGEST FACTOR IN THE PACIFIC NORTHWEST WEATHER
FOR THE NEXT SEVERAL DAYS ONCE THE FRONT EXITS THE AREA.

THE FRONT ASSOCIATED WITH THIS TROUGH HAS MOVED ONSHORE FROM THE
SOUTHWEST WITH HIGH WINDS ALONG THE COASTAL HEADLANDS AND IN THE
SHASTA VALLEY NOW DECREASING.

PRECIPITATION WITH THE FRONT WILL BE SIGNIFICANT...ESPECIALLY OVER
NORTHERN CALIFORNIA WHERE A STRONG SOUTHERLY GRADIENT WILL ENHANCE
SNOWFALL ON SOUTH-FACING SLOPES. THEREFORE A WINTER STORM WARNING
IS IN EFFECT FOR CAZ080/082/083 AND A WINTER WEATHER ADVISORY IS IN
EFFECT FOR ORZ028/030/CAZ085. SPOTTERS IN MOUNT SHASTA CITY AND WEED
ARE REPORTING MODERATE TO HEAVY SNOW. RADAR INDICATES PRECIPITATION
IN SISKIYOU...CURRY...JOSEPHINE...AND JACKSON COUNTIES.

SNOW LEVELS WILL LOWER TO AROUND 2000 FEET AND THE LOW WILL CONTINUE
WANDERING AROUND OFFSHORE UNTIL IT FINALLY MOVES ONSHORE THURSDAY
NIGHT. THEN A STRONG SHORT WAVE MOVING DOWN THE BACKSIDE OF THE
TROUGH WILL PUSH A SECONDARY FRONT ONSHORE FRIDAY NIGHT OR SATURDAY
WITH SOME QUITE COLD AIR BEHIND IT. THIS COULD BRING SNOW LEVELS
DOWN TO 1000-1500 FEET. AMOUNTS WONT BE IMPRESSIVE BUT WE COULD SEE
SOME SNOW IN THE WESTERN INTERIOR VALLEYS.

EXPECT THE UPPER TROUGH TO REMAIN OVER THE AREA THROUGH THE
WEEKEND...SO UNSETTLED SHOWERY WEATHER WILL PREVAIL.

.DISCUSSION...LOW PRESSURE CENTER CONTINUES TO SPIN OFF THE CENTRAL
OREGON COAST THIS MORNING AT AROUND 127W. MOSTLY SHOWERY ACTIVITY
WILL CONTINUE THROUGH THE DAY AS COLDER AIR ALOFT IS PULLED DOWN
THE BACKSIDE OF THIS SYSTEM. HAVE ADDED ISOLATED THUNDERSTORMS TO
THE COASTAL WATERS FORECAST FOR TODAY. SNOW IS COMING LOWER IN THE
ILLINOIS VALLEY WITH MODEL SOUNDING SHOWING TEMPERATURES FOLLOWING
THE MOIST ADIABAT AND BRINGING SNOW DOWN TO 1600 FEET IN THIS AREA...
WHICH IS BEING CONFIRMED BY OBSERVATIONS. WILL UPDATE THIS MORNING
TO FOLLOW THIS. MAIN CONCERN THIS MORNING IS SNOWFALL IN THE MT
SHASTA AREA. SCATTERED SHOWERS CONTINUE TO TRAIN THROUGH THE REGION
WITH SLIGHT INSTABILITY SHOWING WITH A LONE LIGHTNING STRIKE THIS
MORNING IN SHASTA COUNTY. MAY CANCEL WINTER STORM WARNING THIS
MORNING AND REPLACE WITH AN ADVISORY...BUT SNOWFALL AMOUNTS WILL BE
VERY TRICKY AND MAY TIP SLIGHTLY OVER INTO WARNING AMOUNTS AND THUS
THE DILEMMA. AT THIS TIME DO NOT HAVE GOOD CONFIDENCE WITH LOW
SPINNING OFF THE COAST. SVEN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY......FLORENCE OR TO OR/CA BORDER
                               0-60 NM THROUGH 10 AM THIS MORNING.
     SNOW ADVISORY.............ORZ028 THROUGH 6 PM THIS EVENING.
     SNOW ADVISORY.............ORZ023/024/025/026 ABOVE 2000 FT
                               10 PM TONIGHT THROUGH 3 PM FRIDAY.
     WINTER WEATHER ADVISORY...ORZ030 THROUGH 10 PM TONIGHT.

CA...WINTER STORM WARNING......CAZ080/082/083 ABOVE 3000 FT THROUGH
                               10 AM FRIDAY.
     SMALL CRAFT ADVISORY......OR/CA BORDER TO PT ST GEORGE CA
                               0-60 NM THROUGH 10 AM THIS MORNING.
     WINTER WEATHER ADVISORY...CAZ085 THROUGH 10 PM TONIGHT.
&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD
Hazardous weather outlook, Dec 30, 6:30 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
630 AM PST THU DEC 30 2004

PZZ350-353-356-311430-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
630 AM PST THU DEC 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

GALE WARNING THROUGH 10 AM THIS MORNING. SEE PDXCWFMFR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ028-311430-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
630 AM PST THU DEC 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

SNOW ADVISORY UNTIL 6 PM THIS EVENING. SEE PDXWSWMFR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ023>026-311430-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
630 AM PST THU DEC 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

SNOW ADVISORY ABOVE 2000 FEET 10 PM TONIGHT THROUGH 3 PM FRIDAY.
SEE PDXWSWMFR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW ADVISORY THROUGH 3 PM FRIDAY.

ORZ030-311430-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
630 AM PST THU DEC 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

WINTER WEATHER ADVISORY UNTIL 10 PM TONIGHT. SEE PDXWSWMFR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ080-082-083-311430-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
630 AM PST THU DEC 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

WINTER STORM WARNING ABOVE 3000 FEET THROUGH 10 AM FRIDAY.
SEE PDXWSWMFR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM WARNING ABOVE 3000 FEET THROUGH 10 AM FRIDAY.

CAZ085-311430-
MODOC COUNTY-
630 AM PST THU DEC 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

WINTER WEATHER ADVISORY THROUGH 10 PM TONIGHT. SEE PDXWSWMFR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HESS

In the hours before

Special weather statement, Dec 30, 4:30 AM PST, 5 hours 30 minutes before
WINTER STORM OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
430 AM PST THU DEC 30 2004

CAZ080>085-ORZ021>031-310600-
CENTRAL AND EASTERN LAKE COUNTY-CENTRAL AND SOUTHERN MODOC COUNTY-
CENTRAL DOUGLAS COUNTY-CENTRAL SISKIYOU COUNTY-CURRY COUNTY COAST-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-KLAMATH BASIN-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST KLAMATH COUNTY AND WESTERN LAKE COUNTY-
NORTHEAST SISKIYOU COUNTY AND NORTHWEST MODOC COUNTY-
SISKIYOU MOUNTAINS AND SOUTH OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-SOUTH CENTRAL OREGON COAST-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
430 AM PST THU DEC 30 2004

...SNOW LEVELS EXPECTED TO DROP CLOSE TO FLOOR LEVEL FOR WESTERN
INTERIOR VALLEYS NEW YEARS WEEKEND...

A PERSISTENT LOW PRESSURE SYSTEM WILL REMAIN OVER THE AREA THROUGH
THE HOLIDAY WEEKEND WITH SNOW LEVELS LESS THAN 1500 FEET POSSIBLE ON
NEW YEARS DAY. SNOW LEVELS WEST OF THE CASCADES ARE FORECAST TO
DECREASE FROM 2500 FEET FRIDAY AFTERNOON DOWN TO 1000-1500 FEET LATE
FRIDAY NIGHT AND SATURDAY MORNING. SNOW LEVELS ARE EXPECTED TO
REMAIN LOW THE REST OF THE WEEKEND...BETWEEN 1500 AND 2500 FEET.

DUE TO THESE LOW SNOW LEVELS...SNOW IS POSSIBLE AT THE VALLEY FLOOR
IN THE ILLINOIS...ROGUE...KLAMATH...AND UMPQUA BASINS BY SATURDAY
MORNING. RAIN TURNING TO SNOW WILL CREATE SLUSHY ROAD CONDITIONS.
SNOW AMOUNTS WILL BE GENERALLY LESS THAN 2 INCHES AT MOST LOCATIONS
IN WESTERN INTERIOR VALLEYS...WITH GREATER AMOUNTS EXPECTED AT
HIGHER ELEVATIONS.

STAY INFORMED OF LATEST NATIONAL WEATHER SERVICE FORECASTS INCLUDING
ANY WATCHES...WARNINGS...OR ADVISORIES BY TUNING INTO NOAA WEATHER
RADIO...OR VISITING US ON THE THE WEB AT: HTTP://WEATHER.GOV/MEDFORD
Local storm report, Dec 30, 9:50 AM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
950 AM PST THU DEC 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       6 NW MOUNT SHASTA       41.38N 122.39W
12/30/2004  12.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            PAST 14 HRS ENDUNG AT 8AM. ELEVATION 3900 FT.

0800 AM     HEAVY SNOW       10 NE GAZELLE           41.61N 122.37W
12/30/2004  10.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            PAST 10 HRS ENDING AT 8AM. ELEVATION 2800 FT.

0900 AM     HEAVY SNOW       1 N MOUNT SHASTA        41.31N 122.31W
12/30/2004  13.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            PAST 24 HRS ENDING AT 9AM. ELEVATION 3600 FT.

0900 AM     HEAVY SNOW       6 NW LOOKOUT            41.27N 121.24W
12/30/2004  8.0 INCH         MODOC              CA   TRAINED SPOTTER

            PAST 12 HRS ENDING AT 9AM. HIGHEST GUST 54 MPH AT 1101 PM
            12/29/04. ELEVATION 4360 FT.

0900 AM     HEAVY RAIN       4 NNW BROOKINGS         42.11N 124.33W
12/30/2004  1.14 INCH        CURRY              OR   TRAINED SPOTTER

            AT CAPE FERRELO PAST 12 HRS.

0900 AM     HEAVY SNOW       4 SSW WEED              41.36N 122.42W
12/30/2004  8.0 INCH         SISKIYOU           CA   TRAINED SPOTTER

            PAST 9 HRS ENDING AT 9AM. ELEVATION 4100 FT.

&&

GERIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
December 30, 10:00 AM PST to 5:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Cape Blanco winds met warning criteria continuously during this time interval, except for the 1200 and 1600 PST observations. The highest recorded sustained wind was 51 mph at 1100 PST.

High Wind, South Central Oregon Coast

When
December 30, 11:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Peak gust of event recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
December 30, 10:00 PM PST to 11:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Sustained winds once again met warning criteria at Cape Blanco during this time interval. The highest recorded sustained wind was 48 mph at 30/2210 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429109, 5429110, 5429111.